Case reports in ophthalmological medicine
Disseminated Tuberculosis With Ocular Involvement After 12 Years of Anti-TNF-α Therapy
By Muslimani MA, Ardizzone A, Rossi S and 7 others.
Abstract
Background
Ocular tuberculosis (TB) is an uncommon yet potentially vision-threatening manifestation of Mycobacterium tuberculosis, particularly difficult to diagnose in immunocompromised individuals. The increasing use of anti-tumor necrosis factor-α (anti-TNF-α) agents has markedly heightened the risk of TB reactivation, often with disseminated or extrapulmonary involvement despite negative baseline screening.
Case presentation
We describe a 52-year-old woman with rheumatoid arthritis receiving long-term adalimumab and methotrexate who developed disseminated TB with pulmonary, splenic, and ocular involvement after 12 years of anti-TNF-α therapy. Baseline screening had shown a negative tuberculin skin test and an indeterminate interferon-γ release assay. She presented with constitutional and respiratory symptoms, whereas chest computed tomography demonstrated diffuse micronodular infiltrates consistent with miliary TB. Microbiological confirmation was obtained via bronchoalveolar lavage. Ophthalmologic evaluation revealed bilateral choroidal granulomas with subretinal edema, leading to a diagnosis of ocular TB. Standard antitubercular therapy (ATT) was initiated but required modification due to drug-induced liver injury. Adjunctive systemic corticosteroids were introduced after antimicrobial therapy and gradually tapered. The patient achieved progressive clinical, radiological, and ophthalmologic improvement, with gradual regression of choroidal lesions.



